Journal of Applied Mathematics

Journal of Applied Mathematics / 2009 / Article

Research Article | Open Access

Volume 2009 |Article ID 150420 | 17 pages | https://doi.org/10.1155/2009/150420

The Finite-Dimensional Uniform Attractors for the Nonautonomous g-Navier-Stokes Equations

Academic Editor: Alberto Tesi
Received03 Jul 2008
Accepted17 Jan 2009
Published04 Mar 2009

Abstract

We consider the uniform attractors for the two dimensional nonautonomous g-Navier-Stokes equations in bounded domain . Assuming , we establish the existence of the uniform attractor in and . The fractal dimension is estimated for the kernel sections of the uniform attractors obtained.

1. Introduction

In this paper, we study the behavior of solutions of the nonautonomous 2D g-Navier-Stokes equations. These equations are a variation of the standard Navier-Stokes equations, and they assume the form,where is a suitable smooth real-valued function defined on and is a suitable bounded domain in . Notice that if , then (1.1) reduce to the standard Navier-Stokes equations.

In addition, we assume that the function is translation bounded, where . This property implies that

We consider this equation in an appropriate Hilbert space and show that there is an attractor which all solutions approach as . The basic idea of our construction, which is motivated by the works of [1, 2].

In [1, 2] the author established the global regularity of solutions of the g-Navier-Stokes equations. For the boundary conditions, we will consider the periodic boundary conditions, while same results can be got for the Dirichlet boundary conditions on the smooth bounded domain. For many years, the Navier-Stokes equations were investigated by many authors and the existence of the attractors for 2D Navier-Stokes equations was first proved by Ladyzhenskaya [3, 4] and independently by Foias and Temam [5]. The finite-dimensional property of the global attractor for general dissipative equations was first proved by Mallet-Paret [6]. For the analysis on the Navier-Stokes equations, one can refer to [7] and specially [8] for the periodic boundary conditions.

The book in [9] considers some special classes of such systems and studies systematically the notion of uniform attractor parallelling to that of global attractor for autonomous systems. Later on, [10] presents a general approach that is well suited to study equations arising in mathematical physics. In this approach, to construct the uniform (or trajectory) attractors, instead of the associated process one should consider a family of processes , in some Banach space , where the functional parameter is called the symbol and is the symbol space including . The approach preserves the leading concept of invariance which implies the structure of uniform attractor described by the representation as a union of sections of all kernels of the family of processes. The kernel is the set of all complete trajectories of a process.

In the paper, we study the existence of compact uniform attractor for the nonautonomous the two dimensional g-Navier-Stokes equations in the periodic boundary conditions . We apply measure of noncompactness method to nonautonomous g-Navier-Stokes equations equation with external forces in which is normal function (see Definition 4.2). Last, the fractal dimension is estimated for the kernel sections of the uniform attractors obtained.

2. Functional Setting

Let and we assume that the function satisfies the following properties:

(1) and

(2) there exist constants and such that, for all . Note that the constant function satisfies these conditions.

We denote by the space with the scalar product and the norm given byas well as with the normwhere .

Then for the functional setting of (1.1), we use the following functional spaceswhere is endowed with the scalar product and the norm in , and is the spaces with the scalar product and the norm given byAlso, we define the orthogonal projection asand we have that , whereThen, we define the -Laplacian operatorto have the linear operatorFor the linear operator , the following hold (see [1, 2]):

(1) is a positive, self-adjoint operator with compact inverse, where the domain of .

(2) There exist countable eigenvalues of satisfyingwhere and is the smallest eigenvalue of . In addition, there exists the corresponding collection of eigenfunctions which forms an orthonormal basis for .

Next, we denote the bilinear operator and the trilinear formwhere lie in appropriate subspaces of . Then, the form satisfies

We denote a linear operator on byand have as a continuous linear operator from into such that

We now rewrite (1.1) as abstract evolution equations,

Hereafter will denote a generic scale invariant positive constant, which is independent of the physical parameters in the equation and may be different from line to line and even in the same line.

3. Abstract Results

Let be a Banach space, and let a two-parameter family of mappings act on :Definition 3.1. A two-parameter family of mappings is said to be a process in if

By we denote the collection of the bounded sets of . We consider a family of processes depending on a parameter . The parameter is said to be the symbol of the process and the set is said to be the symbol space. In the sequel is assumed to be a complete metric space.

A family of processes , is said to be uniformly (with respect to ) bounded if for any the set

A set is said to be uniformly () absorbing for the family of processes , if for any and every there exists such that for all .

A set is said to be uniformly () attracting for the family of processes if for an arbitrary fixed ,

A family of processes possessing a compact uniformly absorbing set is called uniformly compact and a family of processes possessing a compact uniformly attracting set is called uniformly asymptotically compact.Definition 3.2. A closed set is said to be the uniform attractor of the family of processes if it is uniformly attracting and it is contained in any closed uniformly attracting set of the family of processes .

A family of processes acting in is said to be -continuous, if for all fixed and the mapping is continuous from into .

A curve is said to be a complete trajectory of the process if

The kernel of the process consists of all bounded complete trajectories of the process :

The setis said to be the kernel section at time .

For convenience, let , the closure of the set and . Define the uniform () -limit set of by which can be characterized, analogously to that for semigroups, the following:

We recall characterize the existence of the uniform attractor for a family of processes satisfying (3.8) in term of the concept of measure of noncompactness that was put forward first by Kuratowski (see [11, 12]).

Let . Its Kuratowski measure of noncompactness is defined byDefinition 3.3. A family of processes is said to be uniformly -limit compact if for any and the set is bounded for every and .

We present now a method to verify the uniform -limit compactness (see [13, 14]).Definition 3.4. A family of processes is said to satisfy uniformly Condition if for any fixed and , there exist and a finite-dimensional subspace of such that
(i) is bounded; and(ii), where is a bounded projector.

Therefore we have the following results.Theorem 3.5. Let be a metric space and let be a continuous invariant semigroup on . A family of processes acting in is -(weakly) continuous and possesses the compact uniform attractor satisfyingif it
(i)has a bounded uniformly absorbing set , and(ii)satisfies uniformly Condition
Moreover, if is a uniformly convex Banach space then the converse is true.

4. Uniform Attractor of Nonautonomous g-Navier-Stokes Equations

This section deals with the existence of the attractor for the two-dimensional nonautonomous g-Navier-Stokes equations with periodic boundary condition (see [1, 2]).

It is similar to autonomous case that we can establist the existence of solution of (2.14) by the standard Faedo-Galerkin method.

In [1, 2], the authors have shown that the semigroup associated with the autonomous systems (2.14) possesses a global attractor. The main objective of this section is to prove that the nonautonomous system (2.14) has uniform attractors in and .

To this end, we first state some the following results of existence and uniqueness of solutions of (2.14).Proposition 4.1. Let be given. Then for every there exists a unique solution on of (2.14), satisfying . Moreover,one hasFinally, if , then

Proof. The Proof of Proposition 4.1 is similar to autonomous in [1, 15].

Now we will write (2.14) in the operator formwhere is the symbol of (4.3). Thus, if , then problem (4.3) has a unique solution . This implies that the process given by the formula is defined in .

Now recall the following facts that can be found in [13].Definition 4.2. A function is said to be normal if for any , there exists such thatRemark 4.3. Obviously, . Denote by the class of translation compact functions , whose family of is precompact in . It is proved in [13] that and are closed subspaces of , but the latter is a proper subset of the former (for further details see [13]).

We now define the symbol space for (4.3). Let a fixed symbol be normal functions in ; that is, the family of translation forms a normal function set in , where is an arbitrary interval of the time axis . Therefore

Now, for any , the problem (4.3) with instead of possesses a corresponding process acting on . As is proved in [10], the family of processes is -continuous.

Letbe the so-called kernel of the process .Proposition 4.4. The process associated with the (4.3) possesses absorbing setswhich absorb all bounded sets of . Moreover and absorb all bounded sets of and in the norms of and , respectively.

Proof. The proof of Proposition 4.4 is similar to autonomous g-Navier-Stokes equation. We can obtain absorbing sets in and the following from [1] and the proof of the main results as follow.

The main results in this section are as follows.Theorem 4.5. If is normal function in , then the processes corresponding to problem (2.14) possess compact uniform attractor in which coincides with the uniform attractor of the family of processes :where is the uniformly absorbing set in and is the kernel of the process . Furthermore, the kernel is nonempty for all .

Proof. As in the previous section, for fixed , let be the subspace spanned by , and the orthogonal complement of in . We write
Now, we only have to verify Condition Namely, we need to estimate , where is a solution of (2.14) given in Proposition 4.1.
Multiplying (2.14) by , we haveIt follows thatSince satisfies the following inequality (see [15]):thus,Next, the Cauchy inequality,Finally, we havePutting (4.13)–(4.15) together, there exist constant such thatTherefore, we deduce thatHere depends on , is not increasing as increasing.
By the Gronwall inequality, the above inequality impliesApplying (4.4) for any Using (2.9) and let , then impliesTherefore, we deduce from (4.18) thatwhich indicates satisfying uniform () Condition in . Applying Theorem 3.5 the proof is complete.

Theorem 4.6. If is normal function in , then the processes corresponding to problem (2.14) possesses compact uniform attractor in which coincides with the uniform attractor of the family of processes :where is the uniformly absorbing set in and is the kernel of the process . Furthermore, the kernel is nonempty for all .

Proof. Using Proposition 4.4, we have the family of processes , corresponding to (4.3) possesses the uniformly absorbing set in .
Now we prove the existence of compact uniform attractor in by applying the method established in Section 3, that is, we testify that the family of processes corresponding to (4.3) satisfies uniform Condition .
Multiplying (2.14) by , we haveIt follows thatTo estimate , we recall some inequalities [16]: for every :(see [16])from which we deduce thatand using, (4.26)Expanding and using Young's inequality, together with the first one of (4.28) and the second one of (4.25), we havewhere we useand setNext, using the Cauchy inequality,Finally, we estimate byPutting (4.29)–(4.33) together, there exists a constant such thatHere depends on , is not increasing as increasing. Therefore, by the Gronwall inequality, the above inequality implies Applying (4.4) for any Using (2.9) and let , then impliesTherefore, we deduce from (4.35) thatwhich indicates satisfying uniform () Condition in .

5. Dimension of the Uniform Attractor

In this section we estimate the fractal dimension (for definition see, e.g., [2, 10, 15]) of the kernel sections of the uniform attractors obtained in Section 4 by applying the methods in [17].

Process is said to be uniformly quasidifferentiable on , if there is a family of bounded linear operators such that

We want to estimate the fractal dimension of the kernel sections of the process generated by the abstract evolutionary (2.14). Assume that is generated by the variational equation corresponding to (2.14)that is, is the solution of (5.2), and is the solution of (2.14) with initial value . For natural number , we setwhere is trace of the operator.

We will need the following Theorem VIII.3.1 in [10,] and [2]. Theorem 5.1. Under the assumptions above, let us suppose that is relatively compact in , and there exists , such thatThen,

We now consider (2.14) with . The equations possess a compact uniform () attractor and . By [2, 10, 15], we know that the associated process is uniformly quasidifferentiable on and the quasidifferential is Hölder-continuous with respect to . The corresponding variational equation is

We have the main results in this section.Theorem 5.2. Suppose that satisfies the assumptions of Theorem 4.5. Then, if , the Uniform attractor defined by (4.8) satisfieswherethe constant of (3.29) and (3.32) of Chapter in [15] and [2], is the first eigenvalue of the Stokes operator and .

Proof. With Theorem 4.5 at our disposal we may apply the abstract framework in [2, 10, 15, 17].
For , let , where . Let be an orthonormal basis for span . Since almost everywhere , we can also assume that almost everywhere . Then, similar to the Proof process of Theorems 4.5 and 4.6, we may obtainalmost everywhere . From this equality, and in particular using the Schwarz and Lieb-Thirring inequality (see [2, 10, 15, 17]), one obtainson the other hand, we can deduce (2.14) thatfor , and then
Now we defineUsing Theorem 5.1, we haveHence

Acknowledgment

The author would like to thank the reviewers and the editor for their valuable suggestions and comments.

References

  1. J. Roh, “Dynamics of the g-Navier-Stokes equations,” Journal of Differential Equations, vol. 211, no. 2, pp. 452–484, 2005. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  2. M. Kwak, H. Kwean, and J. Roh, “The dimension of attractor of the 2D g-Navier-Stokes equations,” Journal of Mathematical Analysis and Applications, vol. 315, no. 2, pp. 436–461, 2006. View at: Publisher Site | Google Scholar | MathSciNet
  3. O. A. Ladyzhenskaya, “Über ein dynamisches System, das durch die Navier-Stokesschen Gleichungen erzeugt wird,” Zapiskii of Nauchnich, Seminarov LOMI, vol. 27, pp. 91–115, 1972. View at: Google Scholar | Zentralblatt MATH
  4. O. A. Ladyzhenskaya, “A dynamical system generated by the Navier-Stokes equations,” Journal of Mathematical Sciences, vol. 3, no. 4, pp. 458–479, 1975. View at: Publisher Site | Google Scholar
  5. C. Foiaş and R. Temam, “Finite parameter approximative structure of actual flows,” in Nonlinear Problems: Present and Future, A. R. Bishop, D. K. Campbell, and B. Nicolaenko, Eds., vol. 61 of North-Holland Mathematics Studies, pp. 317–327, North-Holland, Amsterdam, The Netherlands, 1982. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  6. J. Mallet-Paret, “Negatively invariant sets of compact maps and an extension of a theorem of Cartwright,” Journal of Differential Equations, vol. 22, no. 2, pp. 331–348, 1976. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  7. P. Constantin and C. Foiaş, Navier-Stokes Equations, Chicago Lectures in Mathematics, University of Chicago Press, Chicago, Ill, USA, 1988. View at: Zentralblatt MATH | MathSciNet
  8. R. Temam, Navier-Stokes Equations, vol. 2 of Studies in Mathematics and Its Applications, North-Holland, Amsterdam, The Netherlands, 3rd edition, 1984. View at: Zentralblatt MATH | MathSciNet
  9. A. Haraux, Systèmes Dynamiques Dissipatifs et Applications, vol. 17 of Recherches en Mathématiques Appliquées, Masson, Paris, France, 1991. View at: Zentralblatt MATH | MathSciNet
  10. V. V. Chepyzhov and M. I. Vishik, Attractors for Equations of Mathematical Physics, vol. 49 of American Mathematical Society Colloquium Publications, American Mathematical Society, Providence, RI, USA, 2002. View at: Zentralblatt MATH | MathSciNet
  11. J. K. Hale, Asymptotic Behavior of Dissipative Systems, vol. 25 of Mathematical Surveys and Monographs, American Mathematical Society, Providence, RI, USA, 1988. View at: Zentralblatt MATH | MathSciNet
  12. G. R. Sell and Y. You, Dynamics of Evolutionary Equations, vol. 143 of Applied Mathematical Sciences, Springer, New York, NY, USA, 2002. View at: MathSciNet
  13. S. S. Lu, H. Q. Wu, and C. K. Zhong, “Attractors for non-autonomous 2D Navier-Stokes equations with normal external forces,” Discrete and Continuous Dynamical Systems, vol. 8, pp. 585–597, 2005. View at: Google Scholar
  14. Q. Ma, S. Wang, and C. Zhong, “Necessary and sufficient conditions for the existence of global attractors for semigroups and applications,” Indiana University Mathematics Journal, vol. 51, no. 6, pp. 1541–1559, 2002. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  15. R. Temam, Infinite-Dimensional Dynamical Systems in Mechanics and Physics, vol. 68 of Applied Mathematical Sciences, Springer, New York, NY, USA, 1997. View at: Zentralblatt MATH | MathSciNet
  16. C. Foiaş, O. P. Manley, R. Temam, and Y. M. Treve, “Asymptotic analysis of the Navier-Stokes equations,” Physica D, vol. 9, no. 1-2, pp. 157–188, 1983. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  17. V. V. Chepyzhov and A. A. Ilyin, “On the fractal dimension of invariant sets: applications to Navier-Stokes equations,” Discrete and Continuous Dynamical Systems. Series A, vol. 10, no. 1-2, pp. 117–135, 2004. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet

Copyright © 2009 Delin Wu. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

459 Views | 404 Downloads | 1 Citation
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder

Related articles